Winter Storm, Alexander
- When
- December 22, 1:00 AM CST to December 23, 2:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A major winter storm dumped from 10 to 20 inches of snow across most of southern Illinois, clogging interstates and shutting down most businesses near the peak of the Christmas shopping season. The heaviest snowfall, from 14 to 20 inches, occurred along an axis from Anna (Union County) through Harrisburg (Saline County) to the lower Wabash Valley.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A major winter storm dumped from 10 to 20 inches of snow across most of southern Illinois, clogging interstates and shutting down most businesses near the peak of the Christmas shopping season. The heaviest snowfall, from 14 to 20 inches, occurred along an axis from Anna (Union County) through Harrisburg (Saline County) to the lower Wabash Valley. Snowfall was not quite as heavy from Fairfield (in Wayne County) west across Mount Vernon to Du Quoin (Perry County), where amounts were mostly from 6 to 9 inches. On the north side of Anna in Union County, a man was killed and another man was injured when an awning on a VFW Post collapsed on them. The two men were standing under the 12-by-30 foot awning when it collapsed. The weight of the compacted snow, which fell several days earlier, caused the metal roof to totally collapse over the men. The other end of the awning remained partially standing. A crew of 15 to 20 rescuers took about 30 minutes to extricate the men. In Johnson County, the roof of a hardware store and a horse arena collapsed under the weight of the snow and ice. Portions of Interstates 57, 64, and 24 were extremely difficult to travel. Numerous abandoned vehicles and jack-knifed semis blocked portions of these highways, however, none were officially closed. Interstate 64 was closed at the Indiana state line. The near blizzard conditions stranded many interstate travelers in hotels, and some hotels on Interstates 64 and 57 were totally filled. State police took some stranded motorists to an emergency shelter at the Marion Senior Citizens Center, where at least 8 people spent the night. Gusty north winds from 15 to 25 MPH with a few gusts to 35 MPH caused blowing and drifting. The snow fell in two waves, the first during the late night and early morning, and the second from mid-afternoon through about midnight. The early morning burst produced an estimated 8 to 10 inches along an axis from Cape Girardeau, MO northeastward across Marion to Harrisburg. The second and more prolonged period of heavy snow dumped an additional 8 to 10 inches at Harrisburg. A state of emergency was declared in Gallatin and Edwards Counties, where non-essential travel was banned. There were reports of plows and other snow removal equipment stuck in drifts. Most travel, including that by police and other emergency workers, was done in four-wheel drive vehicles. Five-foot drifts in open, rural areas made roads impassable even to some off-road vehicles. Mail delivery was suspended in most areas for at least one day. For a few days, many stores were out of certain items due to delayed deliveries. A state disaster declaration was issued for those counties generally from the Marion/Carbondale area east and south, including the Wabash Valley. Those areas received more snow than is normal for the entire winter. Specific preliminary snowfall reports from co-operative observers included: 14 inches at Anna, 13 inches at Carbondale and Shawneetown, 10 inches at Cairo, and 6 inches at Mount Vernon and Dix. Recovery efforts were slowed by gusty winds and bitterly cold arctic air, as low as 10 below zero on Christmas morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 21, 3:30 PM CST, 9 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 330 PM CST TUE DEC 21 2004 .DISCUSSION... MAIN FORECAST ISSUE IS THE WINTER EVENT FROM LATE TONIGHT THROUGH WEDNESDAY NIGHT...THEN COLD TEMPS LATE IN THE WEEK THROUGH CHRISTMAS. ETA AND GFS IN DECENT AGREEMENT ON THE TRACK OF THE SURFACE LOW BRINGING US OUR FIRST WINTER EVENT OF THE SEASON...AND THEY HAVE BEEN SOMEWHAT CONSISTENT ON TIMING AND VARYING A LITTLE ON SNOW AMOUNTS. OVERALL FORECAST USES A GFS/ETA/HPC SNOW AMOUNTS BLEND. EXPECT AREAS OF RAIN NOW OVER NORTHWEST TENNESSEE TO SPREAD NORTHWARD INTO WRN KY AND THE MO BOOTHEEL EARLY THIS EVENING...AHEAD OF A COLD FRONT TRUDGING SOUTHEAST THROUGH MISSOURI AND ILLINOIS. CURRENT FREEZING LINE AT THE SFC IS LOCATED FROM WEST TO EAST ACROSS CENTRAL MO. THIS LINE WILL SINK SOUTHEAST WITH THE FRONT TONIGHT...AND WILL LIKELY SEE SUBFREEZING TEMPS OVER OUR NW COUNTIES BEFORE THE PRECIP MAKES IT UP THAT FAR NORTH. EVERYWHERE ELSE...RAIN WILL BE THE STORY THIS EVENING. REALLY BELIEVE THE FREEZING LINE SHOULD BE LOCATED JUST SOUTH OF THE OHIO RIVER BY SUNRISE WED...BUT THEN SHOULD BEGIN TO SLOW DOWN A BIT ON ITS SOUTHWARD PROGRESS IN RESPONSE TO SFC WAVE DEVELOPING WELL UPSTREAM. IT MAY TIL 18Z-21Z WHEN OUR FAR SOUTHEAST COUNTIES SEE FREEZING TEMPS. EVEN THEN...WARM LAYER ALOFT PROGGED BY THE GFS MAY KEEP A WINTRY MIX THERE MOST OF THE AFTERNOON. PRECIP AMY ACTUALLY BE BROKEN INTO TWO DISTINCT AREAS BY WED AFTERNOON...WITH ONE MAIN AREA ALONG THE FRONT OFF TO OUR EAST...AND ANOTHER ASSOCIATED WITH THE MAIN UPPER LOW AND SFC LOW OFF TO OUR SOUTHWEST. THIS SECOND COMMA HEAD AREA OF SNOW WILL LIKELY CROSS THE FORECAST AREA WED EVENING...AND BRING MORE ACCUMULATING SNOWS...ALONG WITH GUSTY WINDS AND SOME BLOWING AND DRIFTING SNOW. MODELS ACTUALLY POINT TO SOME CONVECTIVE INSTABILITY AND FAVORABLE WIND SHEAR ALOFT TO SUPPORT ISOLATED ELEVATED THUNDER WITH THE EVENING SYSTEM. OF COURSE...WILL HAVE TO WAIT AND SEE ON THIS ONE...BUT IF IT OCCURRED...MOST LIKELY AREAS AFFECTED WOULD BE SRN IL/WRN KY AND SW IN. ANY CONVECTION ASSOCIATED WITH THIS SYSTEM WOULD ADD LOCALLY HEAVIER SNOW TO ANY TOTALS...AND WOULD BE VERY DIFFICULT TO PIN DOWN EXACT LOCATIONS. WATCH ISSUED YESTERDAY WILL BE UPGRADED TO A WARNING OVER THE ENTIRE AREA...WITH BASICALLY NORTHWEST 3/4 OF THE PAH FORECAST AREA IN A WARNING FROM 06Z WEDNESDAY THROUGH 12Z THURSDAY AND TOTAL SNOW AMOUNTS FROM 5 TO 10 INCHES POSSIBLE (COULD BE LOCALLY HIGHER). SOUTHEAST 1/4 OF AREA WILL HAVE THE WARNING IN EFFECT 12Z WEDNESDAY THROUGH 06Z THURSDAY. IN THIS REGION...TEMPS WILL BE SLOWER TO FALL TO THE FREEZING MARK WEDNESDAY. STILL THIS AREA HAS THE POSSIBILITY OF PICKING UP SOME SIGNIFICANT ICE...AND A FEW INCHES OF SNOW WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT AS THE COLD AIR FINALLY RUSHES IN. BITTERLY COLD AIR WILL SETTLE INTO THE REGION THURSDAY THROUGH SUNDAY. THIS WILL BE FURTHER ACCENTUATED BY ANY SNOW PACK ACROSS THE FA. MAV AND MET GUIDANCE INDICATE FALLING TEMPERATURES TONIGHT AND CONTINUING TO FALL THROUGH 12Z THURSDAY. THURSDAY MAX TEMPS WILL NOT RECOVER MUCH...THEN FRIDAY AND SATURDAY WE WILL SEE LOWS AT LEAST IN THE SINGLE DIGITS DOWN TO NEAR ZERO...WITH HIGHS STRUGGLING TO MAKE IT INTO THE UPPER TEENS AND 20S. USED A MAV/MET BLEND FOR NEAR TERM TEMPS. TEMPS FRI/SAT SHOULD STAY BELOW GFS GUIDANCE VALUES DUE TO EXPECTED SNOW PACK. SHOULD SEE TEMPERATURES MODERATING SOMEWHAT SUNDAY INTO MONDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...WINTER STORM WARNING IN EFFECT 06Z WED THRU 12Z THU NORTHWEST OF A MURRAY TO GREENVILLE LINE...WINTER STORM WARNING FOR REST OF KY ZONES 12Z WED THRU 12Z THU. MO...WINTER STORM WARNING IN EFFECT ALL COUNTIES 06Z WED THRU 12Z THU. IL...WINTER STORM WARNING IN EFFECT ALL COUNTIES 06Z WED THRU 12Z THU. IN...WINTER STORM WARNING IN EFFECT ALL COUNTIES 06Z WED THRU 12Z THU. && MEFFERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 243 PM CST TUE DEC 21 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>008-010-011-013>016- 018>020-MOZ076-086-087-100-107>112-114-221100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CRITTENDEN KY-DAVIESS KY- EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY- HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL- JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL- MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY MO- PERRY IL-PIKE IN-POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL- SCOTT MO-SPENCER IN-STODDARD MO-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 243 PM CST TUE DEC 21 2004 ..WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF WESTERN KENTUCKY AND ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF RAIN...SLEET AND SNOW MAY DEVELOP ACROSS THE REGION THIS EVENING. AREAS NORTH OF THE OHIO RIVER AREA MAY EXPERIENCE A BRIEF PERIOD OF RAIN...THE PRECIPITATION SHOULD QUICKLY CHANGE OVER TO SNOW. AREAS ALONG AND SOUTH OF THE OHIO RIVER WILL HAVE RAIN THIS EVENING...WHICH WILL CHANGE TO A MIX AFTER MIDNIGHT...THEN EVENTUALLY OVER TO SNOW AROUND SUNRISE. SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE OVER MOST OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA. THE PRECIPITATION WILL CHANGE TO SNOW OVER MOST OF WESTERN KENTUCKY DURING THE MORNING HOURS. A SIGNIFICANT SNOW AND ICE STORM IS EXPECTED. BLOWING AND DRIFTING OF SNOW IS EXPECTED WITH NORTH WINDS OF 10 TO 20 MPH ON WEDNESDAY AND INTO WEDNESDAY NIGHT. SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAILS. TRAVEL ACROSS THE QUAD STATE AREA WILL BE HAZARDOUS ON WEDNESDAY AND WEDNESDAY NIGHT. THE SNOW SHOULD TAPER OFF LATE WEDNESDAY NIGHT. COMING IN IMMEDIATELY BEHIND THE SNOW...WILL BE ANOTHER SURGE OF ARCTIC AIR. WIND CHILL VALUES WILL BE IN THE SINGLE DIGITS TO JUST BELOW ZERO WEDNESDAY NIGHT AND THURSDAY. WIND CHILL VALUES FROM ZERO TO TEN BELOW ZERO ARE EXPECTED THURSDAY NIGHT. LOWS WILL BE IN THE SINGLE DIGITS BOTH FRIDAY AND SATURDAY MORNING. HIGHS WILL ONLY BE IN THE UPPER TEENS TO LOWER 20S THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM OUR REGIONAL SPOTTER NETWORK WOULD BE GREATLY APPRECIATED DURING THE EVENT. KYZ009-012-017-021-022-221100- CALLOWAY KY-CHRISTIAN KY-MUHLENBERG KY-TODD KY-TRIGG KY- 243 PM CST TUE DEC 21 2004 ...WINTER STORM WARNING WEDNESDAY AND WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF WESTERN KENTUCKY. .TODAY AND TONIGHT... RAIN IS EXPECTED ACROSS THE AREA LATE THIS AFTERNOON THROUGH TONIGHT. RAIN MAY BE HEAVY AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY COLDER TEMPERATURES WILL SPREAD ACROSS THE AREA DURING THE MORNING HOURS. THIS WILL CHANGE THE RAIN TO FREEZING RAIN AND SLEET. DURING THE AFTERNOON...THE PRECIPITATION SHOULD CHANGE TO SNOW. A SIGNIFICANT ICE AND SNOW STORM IS EXPECTED. NORTH WINDS OF 10 TO 20 MPH MAY CAUSE BLOWING AND DRIFTING OF SNOW WEDNESDAY NIGHT. SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAIL. THE SNOW SHOULD TAPER OFF LATE WEDNESDAY NIGHT. COMING IN IMMEDIATELY BEHIND THE SNOW...WILL BE ANOTHER SURGE OF ARCTIC AIR. WIND CHILL VALUES WILL BE IN THE SINGLE DIGITS TO JUST BELOW ZERO WEDNESDAY NIGHT AND THURSDAY. WIND CHILL VALUES FROM ZERO TO TEN BELOW ZERO ARE EXPECTED THURSDAY NIGHT. LOWS WILL BE IN THE SINGLE DIGITS BOTH FRIDAY AND SATURDAY MORNING. HIGHS WILL ONLY BE IN THE UPPER TEENS TO LOWER 20S THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM OUR REGIONAL SPOTTER NETWORK WOULD BE GREATLY APPRECIATED DURING THE EVENT. PS
The national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Union | 2004-12-27 | 64 | Male | Long Span Roof | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428438, 5428439, 5428440, 5428441, 5428442, 5428443, 5428444, 5428445, 5428446, 5428447, 5428448, 5428449, 5428450, 5428451, 5428452, 5428453, 5428454, 5428455, 5428456.